Other Articles
February 23, 1963

Factors Concerned with Postoperative Emesis and Its Prevention with Thiethylperazine

Author Affiliations

Durham, N.C.

From the Divisions of Anesthesia and Ophthalmology, Duke University Medical School.; Dr. Hudnell holds a special fellowship from USPHS National Institute of Neurological Diseases and Blindness.

JAMA. 1963;183(8):656-658. doi:10.1001/jama.1963.63700080001017

ONE OF THE OBJECTIONS to the use of antiemetics in the postanesthetic period has been their tendency to prolong return to consciousness or to induce a hypotensive episode.1 When 2-ethyl-mercapto-10- [3′-(1″methyl-piperazinyl-4″)-propyl-1′] phenothiazine, thiethylperazine (Torecan), was proposed as a drug which acted specifically on the vomiting centers without causing sedation or hypotension,2 it seemed that it was worthy of trial as a safe postoperative antiemetic.

It was evaluated by the use of a "blind" technique in which neither the individual administering the drug nor the observer knew what agent had been given. In no instance was the patient aware that he was part of a special study. The solutions were dispensed in 2 cc coded ampules. The codes were not broken until completion of the studies. The injections were all made intramuscularly.

In the initial series, 1,390 unselected surgical patients over the age of five were

First Page Preview View Large
First page PDF preview
First page PDF preview